Author Topic: Hi  (Read 118 times)

[Buddie]

Hi
« on: May 20, 2022, 09:39:50 pm »
Hi

I have been on clonazepam for 10 or 11 years. I took it for what seemed to be symptoms of akathesia. However after reducing the akathesia has come back.

My main dose was 3mg. However I reduced to 1mg,
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Hi
« Reply #1 on: May 20, 2022, 09:43:30 pm »
Hello [...], welcome to BenzoBuddies,

That darn akathisia can be the result of withdrawing from benzodiazepines, I'd never experienced it until I quit them, its miserable isn't it?  How fast was your taper, we typically suggest reducing about 5-10% every couple of weeks or whatever your symptoms dictate, this seems to be the only way to stay functional.

Are you planning to reduce the last 1 mg, how long have you been at this dose?

I'll provide some links of resources and boards on the forum for you to get started but please let us know how we can help you.

[...]

 Colorado Consortium Benzodiazepine Deprescribing Guidelines

Planning Your Withdrawal (Taper)

Withdrawal Support (during your taper)

The Ashton Manual    
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Hi
« Reply #2 on: May 21, 2022, 09:29:30 am »
Thanks for approving me.

I still donít know for sure if it is asathisia because the odd thing is I experienced it before ever going on clonazepam (or other drugs that could cause it). I developed it around the same time I developed ME/Chronic Fatigue Syndrome. Iíll list the akathesia like symptoms at the bottom of this message. Anyhow after years suffering, I was put on clonazepam and it mostly got rid of it.

I did a very slow taper because I was afraid of the akathesia coming back. It was even slower than you recommend here, I went from 3mg to 1mg in about 3 years!

However once settled on 1mg my akathesia symptoms returned. Maybe itís totally unconnected? I have now stopped the taper and actually increased to 1.25mg which I really didnít want to do but I have severe ME, and cannot cope with the akathesia on top of it. My ME requires total rest (mostly bedbound). I canít rest one second with this.

Akathesia like symptoms:

I am experiencing intense internal agitation/restlessness.

The feeling is most centred in my chest and is different from anxiety.

It comes with a sensation that my chest is burning up from the inside.

I have an intense need to stretch my chest at all times, day and night. If I stop stretching for any reason my chest boils over and I feel like peeling my skin off.

I have an intense need to move all the time but I am too ill to. So I squirm and fidget and shake and twitch.

I do get heart palpitations with it but they are not more extreme than what I often feel. My blood pressure goes sky high.

The agitation only stops after my body is totally worn out plus have taken clonazepam
. I then get a brief window where I crash and canít move from bed, then it returns.

I cannot sleep when I have it.

I do get a fake energy whilst I have it. I am exhausted but the agitation makes me want to move and exercise and it eases a little if I do exercise but then I crash even worse.

I have no appetite when experiencing this symptom so I am losing weight.

When attempting to sleep with this symptom my body struggles with lying still, and so my body starts jerking and twitching involuntarily. This feels like little electric jolts
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Hi
« Reply #3 on: May 21, 2022, 11:54:35 am »
Your condition if not caused exclusively by the Clonazepam definitely sounds like its being exacerbated by it, what you described is what I had while recovering from my cold turkey, I didn't have palpitations or burning but I had an elephant sitting on my chest and the fact that you get some relief after your dose indicates its related.

We have members who have gone as slow as you did, for some, going this slow and holding for long periods is the only way to be free.  I'm sorry you're so miserable.

What other medications are you on?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Hi
« Reply #4 on: May 21, 2022, 02:34:25 pm »
So it may be caused by me reducing clonazepam? I find it odd I managed the slow taper just fine until I got to 1mg. That was when this happened.

I find it confusing because I was originally on clonazepam to ease these very symptoms which nobody knew the cause of.

I am also on low dose propranolol (for POTS), and I take melatonin for sleep.  I occasionally take codeine (for pain as a result of severe ME).

I take a lot of other stuff - magnesium, B12, NAG, turmeric, multi vits, co Q10, and I recently started NAC in an attempt to help this symptom.

I experiment with lemon balm and glycine. I believe they are calming but I go on and off them as I am suspicious of anything new at the moment.

NAG is the only thing I have noticed is helpful with this problem.

I also had a thought earlier - the only other new thing Iíve been doing is using a Sensate. It apparently works by doing something to the vagus nerve which is calming.  I may stop using it just in case stimulating my vagus nerve is not helping.

I should maybe do a separate post somewhere talking about suspected akathesia? My original post here was a bit sparse because I was confused how this forum worked but I think I understand it now.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Hi
« Reply #5 on: May 21, 2022, 03:51:18 pm »
Adding anything new can be tricky, many members find supplements helpful but it seems like what helps one person will hurt another so if you add anything, please only one at a time and start at the lowest possible dose. 

Its not uncommon to get hit with symptoms when getting to the lower doses, the drug seems to want to hang on.  Plus members have noticed that the reductions seem to accumulate, they go along fine until they get slammed and have to hold for a long period to stabilize, that's about the time they know its important to slow down.

Yes, posting on the Withdrawal Support (during your taper) will get you the greatest amount of replies, and if you're interested, try asking questions on the Alternative Therapies & Supplements as well.

I haven't read too many bad comments about propranolol and since you've been on it for awhile I doubt it's causing you problems, it seems adding them is the tricky part.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.